Georgia, 2020

Winter Storm and Winter Weather in Georgia, February 8, 2020

February 8, 2020 · NWS FFC · 30 events in 30 counties and zones

A fast moving mid-level short wave swept through the region during the morning and early afternoon. With a fairly cold airmass in place over north Georgia and ample mid-level moisture, moderate to heavy snow quickly accumulated across a large portion of north Georgia.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A fast moving mid-level short wave swept through the region during the morning and early afternoon. With a fairly cold airmass in place over north Georgia and ample mid-level moisture, moderate to heavy snow quickly accumulated across a large portion of north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 8, 6:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 8, 6:00 AM EST, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
600 AM EST Sat Feb 8 2020

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 346 AM EST Sat Feb 8 2020/

SHORT TERM /Today through Sunday/...

The main concern today is a quick developing and moving short
wave, forecast to moving across the area with a rather cold airmass
in place. This has prompted the issuance of a winter storm warning
for our NE counties from Murray to Cherokee east to Hall, White and
Towns. There is potential for 2 to 4 inches of snow, somewhat favoring
the higher elevations. The previous winter weather advisory will be
continued around the warning area. While these areas could have a
rain/snow mix, the warning area will likely be mostly snow.
The counties on the southern border of the advisory area are a very
close call as to whether snow will predominate for a long enough
period. So for now, this portion of the advisory was left alone.

Farther to the south, any precipitation will be all rain.

This short wave will be rather quick moving and all precip is expected
to end by early evening.

Sunday is expected to be dry as we will be in between weather systems.

Forecast high temperatures are running about 2 to 14 degrees below normal
across the area today and within 2 to 4 degrees of normal for Sunday.
Forecast low temperatures are running within 3 degrees of normal for tonight.

Overall confidence is low to medium.

BDL

LONG TERM /Sunday Night through Friday/...

The long term portion begins as a rare quiet period across the
forecast area but things will be changing quickly as we approach
12Z Monday. With persistent SW flow aloft, we are just going to
get system after system affecting us through the long term. This
first system looks to bring categorical pops to the northern
portion of the area for Monday. This will expand southward for
Monday night with almost all areas seeing sustained light to
moderate rainfall. With the copious amounts of rain seen the last
few days, it will not day much to add to the hydrology concerns
already being experienced across the area. As a result, the
northern zones have already been placed in a moderate risk
excessive rainfall for day 3.

Front stalls over the area as SW flow aloft just prevents fronts
from making it through. Continued categorical pops and very
unneeded rainfall in the offing for Tuesday as well. As a matter
of fact, taking into account Wednesday rainfall along the front,
models are indicating another 3 to 6 inches of rain north of I20.
Will almost certainly need another flood watch with subsequent
forecasts.

Will be carrying thunder primarily for Central portions on
Wednesday but no severe is anticipated at this time. System
finally exits on Friday with high pressure building in its wake.
This again could be short lived as another gulf system looks to
bring additional high rain chances to the area per the GFS ECMWF
is decidedly less bullish on this feature and will use a blend for
now.

Deese

&&

.AVIATION...
12Z Update...
Increasing potential for MVFR/IFR ceilings with increasing rain
and snow chances. Potential for a brief period of snow or
rain/snow mix this morning for the ATL area tafs with more snow
over other areas of N GA. Conditions improving late day and
evening to VFR. Surface winds light and variable or ESE then
becoming SSW to NNW late day less than 10 kts. Surface winds
becoming light and variable or light E tonight.

//ATL Confidence...12Z Update...
Low confidence for a snow or rain/snow mix.
Low to medium confidence for all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          43  31  55  40 /  70  10   0   5
Atlanta         45  33  55  43 /  80   0   0   5
Blairsville     39  26  51  38 /  80  10   0   5
Cartersville    45  30  56  42 /  80   0   0   5
Columbus        51  36  63  48 /  40   0   0   5
Gainesville     40  30  52  39 /  80  10   0   5
Macon           51  35  61  45 /  30   5   0   0
Rome            47  29  57  43 /  80   0   0  10
Peachtree City  47  32  59  44 /  70   0   0   0
Vidalia         58  39  65  47 /   5   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 PM EST this evening for the
following zones: Cherokee...Dawson...Fannin...Forsyth...Gilmer...
Hall...Lumpkin...Murray...Pickens...Towns...Union...White.

Winter Weather Advisory until 4 PM EST this afternoon for the
following zones: Banks...Barrow...Bartow...Catoosa...Chattooga...
Cobb...Dade...DeKalb...Floyd...Gordon...Gwinnett...Jackson...
North Fulton...Paulding...Polk...Walker...Whitfield.

&&

SHORT TERM...BDL
LONG TERM....Deese
AVIATION...BDL
Hazardous weather outlook, Feb 8, 4:58 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
458 AM EST Sat Feb 8 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
458 AM EST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Winter Storm Warning In Effect For Far North Georgia...
...Winter Weather Advisory In Effect For Portions of North
Georgia...

A Winter Storm Warning has been issued for far north Georgia
through early evening. Snow will begin later this morning and
accumulate quickly ultimately resulting in 2 to 4 inches
accumulations. Please see the latest WSW for further details.

A Winter Weather Advisory has been issued for portions of North
Georgia, including the north Atlanta metro. Snow will be possible
during the morning hours into the early afternoon across the
advisory area. Accumulations are expected to be less than an inch
and primarily on elevated and grassy surfaces. Please see the
latest WSW for further details.

Temperatures dropping back to below freezing Saturday night will
likely lead to additional travel concerns for the same areas
outlined above.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Additional moderate rainfall from multiple storm systems will
exacerbate ongoing river flood issues through much of next week.
This will be especially true on Monday when a moderate risk of
excessive rainfall will be in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 8, 3:53 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
353 AM EST Sat Feb 8 2020

GAZ027-036-037-041>044-046>048-052>057-066>068-082100-
Madison-Clarke-Oconee-Haralson-Carroll-Douglas-South Fulton-
Rockdale-Walton-Newton-Heard-Coweta-Fayette-Clayton-Spalding-
Henry-Troup-Meriwether-Pike-
353 AM EST Sat Feb 8 2020

Rain mixed with snow will be possible during the early morning
hours. Temperatures at that time will range mostly in the upper
20s to lower 30s. It is possible that a brief period of freezing
rain accompanies the precipitation which would create some
traffic concerns. No accumulation is expected as temperatures
should gradually rise into the 40s by early afternoon bringing a
transition to all rain.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm, 9 winter weather. Local standard time, as filed.

Winter Storm, Walker

When
February 8, 6:00 AM EST to 12:00 PM EST
Where
Walker forecast zone
Reported by
Public
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The public reported 3.5 inches of snow in Chickamauga.

Winter Storm, Catoosa

When
February 8, 6:00 AM EST to 12:00 PM EST
Where
Catoosa forecast zone
Reported by
Broadcast Media
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The broadcast media reported 4 inches of snow in Ringgold.

Winter Storm, Chattooga

When
February 8, 6:00 AM EST to 12:00 PM EST
Where
Chattooga forecast zone
Reported by
CoCoRaHS
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 2 inches of snow 9 miles east-northeast of Summerville.

Winter Weather, Floyd

When
February 8, 6:00 AM EST to 12:00 PM EST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

A COOP observer reported 1 inch of snow 1 mile east-southeast of Rome.

Winter Weather, Gordon

When
February 8, 8:00 AM EST to 1:00 PM EST
Where
Gordon forecast zone
Reported by
CoCoRaHS
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 1.8 inches of snow 3 miles northwest of Sugar Valley.

Winter Weather, Bartow

When
February 8, 8:00 AM EST to 1:00 PM EST
Where
Bartow forecast zone
Reported by
COOP Observer
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

A COOP observer reported 1.5 inches of snow 5 miles east-southeast of Adairsville.

Winter Weather, Paulding

When
February 8, 8:00 AM EST to 1:00 PM EST
Where
Paulding forecast zone
Reported by
COOP Observer
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

A COOP observer reported 1.8 inches of snow 7 miles northeast of Dallas.

Winter Storm, Fannin

When
February 8, 8:00 AM EST to 1:00 PM EST
Where
Fannin forecast zone
Reported by
CoCoRaHS
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 6.5 inches of snow 7 miles north-northwest of Cherry Log and another CoCoRaHS observer reported 6 inches of snow 9 miles west-northwest of Blue Ridge. The Fannin County Emergency Manager reported 6 inches of snow 1 mile east-northeast of Blue Ridge and the public reported 4 inches of snow in Morganton.

Winter Storm, Gilmer

When
February 8, 8:00 AM EST to 1:00 PM EST
Where
Gilmer forecast zone
Reported by
Amateur Radio
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

An amateur radio operator reported 6.5 inches of snow 1 mile northwest of Sequoyah Lake. the Gilmer County Emergency Manager reported 5.5 inches of snow in Ellijay and the public reported 4 inches of snow 3 miles west-northwest of Cherry Log.

Winter Storm, Pickens

When
February 8, 8:00 AM EST to 1:00 PM EST
Where
Pickens forecast zone
Reported by
Amateur Radio
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

An amateur radio operator reported 3.5 inches of snow 2 miles north-northwest of Jasper. A COOP observer reported 3 inches of snow 1 mile north-northwest of Jasper and a CoCoRaHS observer reported 2 inches of snow 7 miles northeast of Nelson.

Winter Storm, Dawson

When
February 8, 8:00 AM EST to 1:00 PM EST
Where
Dawson forecast zone
Reported by
Emergency Manager
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The Dawson County Emergency Manager reported 5 inches of snow at Amicalola Falls State Park and 4.2 inches of snow in Dawsonville.

Winter Storm, Cherokee

When
February 8, 8:00 AM EST to 1:00 PM EST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Manager reported 5 inches of snow in Lake Arrowhead and 2 miles east of Waleska. A CoCoRaHS observer reported 3 inches of snow 2 miles west-northwest of Canton and the broadcast media reported 2 inches of snow in Canton. The Public reported 1 inch of snow 1 mile southeast of Hobgood Park.

Winter Storm, Cobb

When
February 8, 8:00 AM EST to 1:00 PM EST
Where
Cobb forecast zone
Reported by
Broadcast Media
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The broadcast media reported 2.5 inches of snow at Sweat Mountain and 1.7 inches in Marietta. CoCoRaHS observers reported 2 inches of snow 8 miles northeast of Marietta and 1.3 inches of snow 3 miles north-northeast of Marietta.

Winter Storm, Union

When
February 8, 9:00 AM EST to 2:00 PM EST
Where
Union forecast zone
Reported by
Public
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The public reported 7 inches of snow 4 miles southwest of Blairsville and 4 inches of snow in Suches. The Union County Emergency Manager reported 5 inches of snow 1 mile east-southeast of Blairsville.

Winter Storm, Towns

When
February 8, 9:00 AM EST to 2:00 PM EST
Where
Towns forecast zone
Reported by
CoCoRaHS
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 5 inches of snow 5 miles south-southeast of Hiawassee. The broadcast media reported 4.5 inches of snow in Hiawassee.

Winter Storm, Lumpkin

When
February 8, 9:00 AM EST to 2:00 PM EST
Where
Lumpkin forecast zone
Reported by
Emergency Manager
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Lumpkin County Emergency Manager reported 6.6 inches of snow in Turners Corner, 5 inches 2 miles west-northwest of Garland and 5 inches in Dahlonega. The public reported 6.2 inches of snow 3 miles north-northwest of Dahlonega and 5 inches 1 mile west-northwest of Garland. A CoCoRaHS observer reported 5.5 inches of snow 3 miles southwest of Dahlonega and an amateur radio operator reported 5 inches 8 miles west-northwest of Cleveland.

Winter Storm, White

When
February 8, 9:00 AM EST to 2:00 PM EST
Where
White forecast zone
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County Emergency Manager reported 6.8 inches of snow 2 miles southwest of Qualatchee Lake, 5.5 inches 3 miles north-northeast of Leaf, 4 inches 1 mile east-southeast and 3 miles east-southeast of Cleveland and 4 inches 3 miles southeast of Leaf. CoCoRaHS observers reported 6.8 inches of snow 5 miles west of Cleveland, 6.5 inches 3 miles south of Helen, 4 miles southwest of Sautee and 4 miles west-northwest of Cleveland. COOP observers reported 6.5 inches of snow 3 miles west of Sautee and 5.7 inches 1 mile south of Cleveland.

Winter Storm, Forsyth

When
February 8, 9:00 AM EST to 2:00 PM EST
Where
Forsyth forecast zone
Reported by
Public
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

The public reported 4.5 inches of snow 1 mile west-northwest of Coal Mountain, 4 inches 2 miles south-southeast of Matt, 3.5 inches in Chestatee, 2.8 inches 4 miles east of Brookwood and 2.5 inches 2 miles of Johns Creek. A CoCoRaHS observer reported 4 inches of snow 3 miles south-southeast of Cumming and the broadcast media reported 3 inches in Cumming.

Winter Storm, North Fulton

When
February 8, 9:00 AM EST to 2:00 PM EST
Where
North Fulton forecast zone
Reported by
Broadcast Media
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The local broadcast media reported 2.5 inches of snow in Roswell and the public reported 1.5 inches 1 mile north of Sandy Springs.

Winter Storm, Hall

When
February 8, 9:00 AM EST to 2:00 PM EST
Where
Hall forecast zone
Reported by
Public
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

The public reported 5 inches of snow 4 miles west-southwest of Gillsville and 4 inches 1 mile west of Gainesville. The Hall County Emergency Manager reported 4.1 inches of snow 2 miles south of Clermont. A National Weather Service employee reported 4 inches of snow 3 miles north-northwest of War Hill Park and a COOP observer reported 4 inches 2 miles west-southwest of Gainesville.

Winter Storm, Gwinnett

When
February 8, 10:00 AM EST to 2:00 PM EST
Where
Gwinnett forecast zone
Reported by
Public
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The public reported 3 inches of snow 1 mile north-northwest pf Sugar Hill and 2 inches in Dacula. A trained spotter reported 2.8 inches of snow 1 mile west of Suwanee. CoCoRaHS observers reported 2.7 inches of snow 3 miles southeast of Dacula and 1 inch 4 miles southwest of Lawrenceville.

Winter Storm, Banks

When
February 8, 10:00 AM EST to 3:00 PM EST
Where
Banks forecast zone
Reported by
Emergency Manager
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

The Banks County Emergency Manager reported 5 inches of snow in Homer and broadcast media reported 5 inches in Maysville. A CoCoRaHS observer reported 4.3 inches of snow 1 mile east-southeast of Baldwin and a COOP observer reported 4 inches in Alto.

Winter Storm, Jackson

When
February 8, 10:00 AM EST to 3:00 PM EST
Where
Jackson forecast zone
Reported by
Public
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

The public reported 5 inches of snow 4 miles east of Hoschton and the Jackson County Emergency Manager reported 3 inches in Jefferson.

Winter Storm, Barrow

When
February 8, 10:00 AM EST to 3:00 PM EST
Where
Barrow forecast zone
Reported by
Emergency Manager
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

The Barrow County Emergency Manager reported 2 inches of snow in Winder. A trained spotter reported 1.5 inches of snow 2 miles southwest of Fort Yargo State Park and a CoCoRaHS observer reported 1.1 inches 2 miles east of Auburn.

Winter Storm, Madison

When
February 8, 11:00 AM EST to 3:00 PM EST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

A COOP observer reported 2.2 inches of snow 6 miles southwest of Danielsville and a CoCoRaHS observer reported 1.1 inches 5 miles southeast of Nicholson.

Winter Weather, De Kalb

When
February 8, 11:00 AM EST to 2:00 PM EST
Where
De Kalb forecast zone
Reported by
CoCoRaHS
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

CoCoRaHS observers reported .5 inches of snow 1 mile southeast of Decatur, 3 miles north-northeast of North Decatur and 1 mile north-northwest of Tucker.

Winter Weather, Newton

When
February 8, 1:00 PM EST to 3:00 PM EST
Where
Newton forecast zone
Reported by
Emergency Manager
Coordinates
33.555, -83.850 (the zone’s center; the record gives no point)

The Newton County Emergency Manager reported .5 inches of snow in Covington.

Winter Weather, Oconee

When
February 8, 1:00 PM EST to 3:00 PM EST
Where
Oconee forecast zone
Reported by
CoCoRaHS
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

CoCoRaHS observers reported .9 inches of snow 4 miles south-southwest of Athens and .5 inches 1 mile south-southwest of the State Botanical Gardens.

Winter Weather, Clarke

When
February 8, 1:00 PM EST to 3:00 PM EST
Where
Clarke forecast zone
Reported by
CoCoRaHS
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

CoCoRaHS observers reported .7 inches of snow 5 miles southeast of Athens and 1 mile east-northeast of Whitehall.

Winter Weather, Oglethorpe

When
February 8, 1:00 PM EST to 3:00 PM EST
Where
Oglethorpe forecast zone
Reported by
CoCoRaHS
Coordinates
33.881, -83.081 (the zone’s center; the record gives no point)

CoCoRaHS observers reported .7 inches of snow south of Arnoldsville and .3 inches 4 miles south-southwest of Arnoldsville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876306, 876307, 876309, 876310, 876311, 876312, 876313, 876314, 876315, 876316, 876317, 876318, 876319, 876320, 876321, 876322, 876323, 876324, 876325, 876327, 876326, 876328, 876329, 876330, 876331, 876332, 876333, 876334, 876335, 876336.